Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Cyclotomic invariants and $ E$-irregular primes


Authors: R. Ernvall and T. Metsänkylä
Journal: Math. Comp. 32 (1978), 617-629
MSC: Primary 12A35; Secondary 10A40, 12A50
DOI: https://doi.org/10.1090/S0025-5718-1978-0482273-9
Corrigendum: Math. Comp. 33 (1979), 433.
Corrigendum: Math. Comp. 33 (1979), 432-433.
MathSciNet review: 482273
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove some general results about the Iwasawa invariants $ {\lambda ^ - }$ and $ {\mu ^ - }$ of the 4pth cyclotomic field (p an odd prime), and determine the values of these invariants for $ p < {10^4}$. The properties of $ {\lambda ^ - }$ and $ {\mu ^ - }$ are closely connected with the E-irregularity (i.e. the irregularity with respect to the Euler numbers) of p. A list of all E-irregular primes less than $ {10^4}$, computed by the first author, is included and analyzed.


References [Enhancements On Off] (What's this?)

  • [1] N. G. W. H. BEEGER, "On a new case of the congruence $ {2^{p - 1}} \equiv 1\;\pmod {p^2}$," Messenger of Math., v. 51, 1922, pp. 149-150. Jbuch 48, 1154.
  • [2] N. G. W. H. BEEGER, "On the congruence $ {2^{p - 1}} \equiv 1\;\pmod {p^2}$ and Fermat's last theorem," Messenger of Math., v. 55, 1925/1926, pp. 17-26. Jbuch 51, 127.
  • [3] L. CARLITZ, "Note on irregular primes," Proc. Amer. Math. Soc., v. 5, 1954, pp. 329-331. MR 15, 778. MR 0061124 (15:778b)
  • [4] R. ERNVALL, "On the distribution $ \bmod\, 8$ of the E-irregular primes," Ann. Acad. Sci. Fenn. Ser. A I Math., v. 1, 1975, pp. 195-198. MR 52 #5594. MR 0384721 (52:5594)
  • [5] B. E. FERRERO, Iwasawa Invariants of Abelian Number Fields, Thesis, Princeton Univ., 1975.
  • [6] M. GUT, "Eulersche Zahlen und grosser Fermat'scher Satz," Comment. Math. Helv., v. 24, 1950, pp. 73-99. MR 12, 243. MR 0037316 (12:243d)
  • [7] M. GUT, "Euler'sche Zahlen und Klassenanzahl des Körpers der 4l-ten Einheitswurzeln," Comment. Math. Helv., v. 25, 1951, pp. 43-63. MR 12, 806. MR 0041173 (12:806f)
  • [8] R. HAUSSNER, "Reste von $ {2^{p - 1}} - 1$ nach dem Teiler $ {p^2}$ für alle Primzahlen bis 10009," Arch. Math. Natur., v. 39, no. 2, 1925, 17pp. Jbuch 51, 128.
  • [9] K. IWASAWA, Lectures on p-Adic L-Functions, Ann. of Math. Studies, No. 74, Princeton Univ. Press, Princeton, N. J., 1972. MR 50 #12974. MR 0360526 (50:12974)
  • [10] K. IWASAWA, "On the $ \mu $-invariants of $ {Z_l}$-extensions," Number Theory, Algebraic Geometry and Commutative Algebra, in honor of Y. Akizuki, Kinokuniya, Tokyo, 1973, pp. 1-11. MR 50 #9839. MR 0357371 (50:9839)
  • [11] K. IWASAWA & C. SIMS, "Computation of invariants in the theory of cyclotomic fields," J. Math. Soc. Japan, v. 18, 1966, pp. 86-96. MR 34 #2560. MR 0202700 (34:2560)
  • [12] W. JOHNSON, "On the vanishing of the Iwasawa invariant $ {\mu _p}$ for $ p < 8000$," Math. Comp., v. 27, 1973, pp. 387-396. MR 52 #5621. MR 0384748 (52:5621)
  • [13] W. JOHNSON, "Irregular prime divisors of the Bernoulli numbers," Math. Comp., v. 28, 1974, pp. 653-657. MR 50 #229. MR 0347727 (50:229)
  • [14] W. JOHNSON, "Irregular primes and cyclotomic invariants," Math. Comp., v. 29, 1975, pp. 113-120. MR 51 #12781. MR 0376606 (51:12781)
  • [15] W. JOHNSON, "p-adic proofs of congruences for the Bernoulli numbers," J. Number Theory, v. 7, 1975, pp. 251-265. MR 51 #12687. MR 0376512 (51:12687)
  • [16] T. METSÄNKYLÄ, "Über den ersten Faktor der Klassenzahl des Kreiskörpers," Ann. Acad. Sci. Fenn. Ser. A I Math., No. 416, 1967, 48 pp. MR 37 #4046. MR 0228466 (37:4046)
  • [17] T. METSÄNKYLÄ, "On the cyclotomic invariants of Iwasawa," Math. Scand., v. 37, 1975, pp. 61-75. MR 52 #10677. MR 0389847 (52:10677)
  • [18] N. NIELSEN, Traité Élémentaire des Nombres de Bernoulli, Gauthier-Villars, Paris, 1923.
  • [19] N. E. NÖRLUND, Vorlesungen über Differenzenrechnung, Verlag von Julius Springer, Berlin, 1924.
  • [20] C. L. SIEGEL, "Zu zwei Bemerkungen Kummers," Nachr. Akad. Wiss. Göttingen, Math. Phys. Kl. II, Nr. 6, 1964, pp. 51-57. MR 29 #1198; Also in Gesammelte Abhandlungen, Vol. III, Springer-Verlag, New York, 1966, pp. 436-442. MR 0163899 (29:1198)
  • [21] I. Š. SLAVUTSKIĬ, "Generalized Bernoulli numbers that belong to different characters, and an extension of Vandiver's theorem," Učen. Zap. Leningrad. Gos. Ped. Inst., v. 496, part 1, 1972, pp. 61-68. (Russian) MR 46 #7194. MR 0308079 (46:7194)
  • [22] H. S. VANDIVER, "Note on Euler number criteria for the first case of Fermat's last theorem," Amer. J. Math., v. 62, 1940, pp. 79-82. MR 1, 200. MR 0001231 (1:200d)
  • [23] S. S. WAGSTAFF, JR., "The irregular primes to 125000," Math. Comp., v. 32, 1978, pp. 583-591. MR 0491465 (58:10711)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 12A35, 10A40, 12A50

Retrieve articles in all journals with MSC: 12A35, 10A40, 12A50


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1978-0482273-9
Keywords: Class numbers, cyclotomic fields, $ {Z_p}$-extensions, E-irregular primes, irregular primes, Euler numbers, Fermat's Last Theorem, Fermat quotients
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society